Mississippi, 2003

Hail and Damaging Wind in Mississippi, April 24 to 25, 2003

April 24 to 25, 2003 · NWS MEG · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 24, 1:53 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 24, 1:53 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT THU APR 24 2003

SURFACE LOW NOW LOCATED OVER SOUTHEAST KANSAS WITH WARM FRONT
EXTENDING THROUGH NORTH CENTRAL ARKANSAS INTO WEST CENTRAL ALABAMA.
BOUNDARY DIVIDING MOIST AIR FROM DRIER AIR EXTENDS FROM THE LOW INTO
WESTERN ARKANSAS AND NORTHEAST TEXAS. SEVERE THUNDERSTORMS NOT TOO
FAR AWAY FROM CWA AT THIS TIME. HAVE CATEGORICAL POPS FOR ENTIRE
AREA WITH MENTION OF SEVERE WEATHER. RAIN WILL CONTINUE ON A
SCATTERED BASIS FRIDAY AND FRIDAY NIGHT. 12Z GDM SHOWS COLD FRONT
REMAINING NORTH OF THE FORECAST AREA SO WILL REMOVE MENTION OF RAIN
FOR BEGINNING OF NEXT WEEK.

PRELIMINARY NUMBERS
MEM 61/73/54/71/54 842
MKL 59/72/50/68/51 953
JBR 59/71/51/70/51 842
TUP 62/74/53/72/53 953

.MEG...NONE.
Hazardous weather outlook, Apr 24, 10:24 AM CST, 7 hours 3 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER A PORTION OF NORTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI. THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE
FROM JONESBORO TO MEMPHIS TO CLARKSDALE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REST OF THE MID-SOUTH. THE SLIGHT RISK AREA
INCLUDES JACKSON...DYERSBURG...OXFORD AND TUPELO.

A DEEP LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE ACROSS THE
MID-SOUTH ON FRIDAY. AN ASSOCIATED WARM FRONT WILL MOVE THROUGH THE
MID-SOUTH THIS AFTERNOON AND EVENING PROVIDING UNSTABLE CONDITIONS
AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN THE MODERATE
RISK AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ANYTIME THIS AFTERNOON
AND TONIGHT...BUT THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE ON FRIDAY. A FEW STORMS MAY BE SEVERE
EAST OF DYERSBURG AND MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

GGR

In the hours before

Special weather statement, Apr 24, 4:55 PM CST, 32 minutes before
ARZ027-250000-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...POINSETT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF FISHER AT 555
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 5:18 PM CST, 9 minutes before
ARZ027-035-250015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF HICKORY RIDGE AT
618 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING THE CITY OF
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chickasaw

When
April 24, 5:27 PM CST to 5:35 PM CST
Where
Chickasaw County, Houlka
Measured
0.75 in hail
Property damage
$10
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.033, -89.017

Hail, Lee

When
April 24, 5:45 PM CST to 6:00 PM CST
Where
Lee County, Shannon
Measured
1.75 in hail
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -88.717

Hail, Itawamba

When
April 24, 5:55 PM CST to 6:00 PM CST
Where
Itawamba County, Evergreen
Measured
1 in hail
Property damage
$100
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.167, -88.517

Hail, Panola

When
April 24, 10:32 PM CST to 10:40 PM CST
Where
Panola County, Como
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.517, -89.933

Thunderstorm Wind, Panola

When
April 24, 11:13 PM CST to 11:20 PM CST
Where
Panola County, Rock Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.400, -90.000

Several trees were knocked down including a 200-year-old tree.

Hail, Union

When
April 25, 12:25 AM CST to 12:30 AM CST
Where
Union County, New Albany
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.500, -89.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5350093, 5350094, 5350095, 5350096, 5350097, 5350098.